Texas, 2022

Drought in Texas, March 8 to 31, 2022

March 8 to 31, 2022 · NWS EPZ · 2 events in 2 counties and zones

A continued dry start to the year lead to parts of southeast Hudspeth County being placed in Severe(D2) drought.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A continued dry start to the year lead to parts of southeast Hudspeth County being placed in Severe(D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 8, 10:23 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 8, 10:23 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1023 AM MST Tue Mar 8 2022

...UPDATED FOR THE 18Z TAF CYCLE...

.AVIATION...18Z TAF CYCLE
VFR conditions are expected across all of the TAF sites through
the period with CIG FEW250. There will be periods of SKC. The
winds will be from the north between 10 and 15kts with gust up to
20kts at KLRU until 20Z. For the rest of the terminals, the winds
will be generally light and from between the northeast and the
northwest before 06Z Wednesday. After 06Z, the winds will
continue to be light but transition to the southwest through 18Z
Wednesday. There will be no reduction in the visibility across the
runways.

&&

.PREV DISCUSSION...455 AM MST Tue Mar 8 2022...

.SYNOPSIS...
Cooler and breezy temperatures expected today across the region.
Breezy to windy conditions will occur Wednesday, with windy
conditions possible on Thursday. Blowing dust will be possible
both days. A storm system will move through the region overnight
Thursday bringing the chance for snow showers across the region.
Any accumulations are expected to be light at this time, with the
highest accumulations (1-3") expected in the Sacramento
Mountains.The coldest day of the forecast period is Friday, with
highs 15-20 degrees below normal. Warming temperatures expected
Saturday and Sunday.

&&

.DISCUSSION...
.SHORT TERM...Tuesday and Tuesday night...
A passing upper-level trough will progress eastward today. Another
day of dry weather is ahead as the bulk of the moisture stays just
to the north of the CWA with the trough passage. The only noticeable
moisture from this system will be the clouds accompanying it, and
even those don't last for long as we begin to clear through the
morning hours. The Borderland will generally see clear skies by the
afternoon hours and will continue to see clear conditions through
the late evening hours.

A weak cold front will continue to sag south from the Gila region
this morning. Below average temperatures are ahead for Tuesday
afternoon. In addition, clearing skies will make for another chilly
evening Tuesday night. Winds generally stay light and out of the
northwest, with some afternoon breezes east of the Rio Grande.
Surface winds return to light and variable overnight.
&&

.LONG TERM... Wednesday through Monday...
A bit of active weather through the long term. The Borderland
sits near the base of a wide trough across CONUS, with quasi-
zonal flow setting up on Wednesday and most of the day on
Thursday. The cross barrier flow will help strengthen the lee
surface trough in SE CO on Wednesday, extending into the forecast
area. This will strengthen the surface pressure gradient,
especially for areas west of the Rio Grande River and the
Sacramento Mountains, though not as strong as in the past few wind
events. In addition, there will be a 25-35 knot H7 jet that
soundings show will be able to mix to the surface through momentum
transfer as gusts. Therefore, winds look like they will be just
under advisory criteria for Wednesday. Regardless, placed blowing
dust in the forecast due to the WSW wind and the fact we haven't
had any reprieve in soil moisture. High temperatures will rebound
on Wednesday and Thursday ahead of the next system to near or just
below seasonal average (lowland upper 60s, lower 70s).

An approaching storm system will turn the quasi-zonal flow on
Thursday to southwesterly by the end of the day. At the surface,
the aforementioned low will be forced southwest into Mexico, and a
sprat low will form over central/east central NM. This will
increase the pressure gradient once again over areas west of the
Rio Grande River and the Sacramento Mountains. Winds are looking a
bit stronger on Thursday as mixing heights increase. Westerly
wind at 25-35 mph with gusts to 40 mph will be possible, which is
reaching into wind advisory criteria. Overnight Thursday, the
upper level system will drop right along, or near the
International Border, introducing precipitation chances back into
the forecast. This is where models are beginning to differ in how
far south the system will go, and the timing. Currently, it does
look like the system is quick moving, with precip moving into the
Gila region after about midnight, moving east and sweeping across
the forecast area by midday Friday. Temperatures and snow levels
drop quickly with this system, allowing temps to cool to
saturation. Snow levels starting out at roughly 6000 feet when
precip starts, dropping to roughly 4000 feet by morning, which
will may stick around for part of the day on Friday as the precip
exits. This means that the lowlands could see some snow. However,
snow totals overall look quite light. ECMWF and GEFS ensembles, in
addition to the NBM, all show the best probabilities of over an
inch of snow over the Sacs, with the EC being a little more
excited about the chance for lowlands, albeit lower. There are low
probabilities at this time for greater than 3" possible. Highs on
Friday will be much cooler, with lowland upper 40s/lower 50s;
about 15-20 degrees below seasonal average. If anything does fall
in the lowlands, it will melt by the end of the day.

Saturday and Sunday will continue with dry, calm conditions
warmer temperatures expected.

&&

.FIRE WEATHER...
Fire weather concerns expected Wednesday and Thursday as breezy to
windy westerly winds expected during the afternoon hours. In
addition, minRHs generally stay below 15% in the lowlands and 15-25%
in the mountains these two days. Wednesday's fire weather concerns
may be near critical conditions, but not entirely confident that
winds will meet thresholds.

Below normal temperatures expected each day through Saturday. Todays
minRHs will generally stay below 15% with northwest winds at or
below 15 mph. Breezy winds exist yet again on Friday as a cold front
pushes through the area from the east, bringing a slight chance for
light precipitation, increasing minRHs for eastern areas above 15%
before dry weather returns Saturday.

Ventilation rates will be poor to good Tuesday and Friday. Rates
will increase to very good to excellent Wednesday and Thursday.
Saturday will see poor conditions.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 60  33  68  39 /   0   0   0   0
Sierra Blanca           55  29  64  34 /   0   0   0   0
Las Cruces              60  29  67  34 /   0   0   0   0
Alamogordo              56  27  64  33 /   0   0   0   0
Cloudcroft              33  19  41  25 /   0   0   0   0
Truth or Consequences   58  27  65  33 /   0   0   0   0
Silver City             53  28  55  30 /   0   0   0   0
Deming                  60  24  65  29 /   0   0   0   0
Lordsburg               58  24  63  27 /   0   0   0   0
West El Paso Metro      60  35  68  39 /   0   0   0   0
Dell City               59  24  67  30 /   0   0   0   0
Fort Hancock            61  29  70  35 /   0   0   0   0
Loma Linda              52  31  60  35 /   0   0   0   0
Fabens                  61  29  69  35 /   0   0   0   0
Santa Teresa            59  29  67  33 /   0   0   0   0
White Sands HQ          58  34  66  38 /   0   0   0   0
Jornada Range           56  27  64  32 /   0   0   0   0
Hatch                   59  25  67  32 /   0   0   0   0
Columbus                60  28  67  34 /   0   0   0   0
Orogrande               56  28  65  33 /   0   0   0   0
Mayhill                 48  23  54  30 /   0   0   0   0
Mescalero               45  22  51  27 /   0   0   0   0
Timberon                46  20  51  25 /   0   0   0   0
Winston                 56  14  63  21 /   0   0   0   0
Hillsboro               58  28  62  32 /   0   0   0   0
Spaceport               56  23  65  30 /   0   0   0   0
Lake Roberts            54  22  56  26 /   0   0   0   0
Hurley                  55  22  58  26 /   0   0   0   0
Cliff                   61  16  64  19 /   0   0   0   0
Mule Creek              54  27  57  29 /   0   0   0   0
Faywood                 56  27  58  30 /   0   0   0   0
Animas                  59  24  67  30 /   0   0   0   0
Hachita                 59  24  65  29 /   0   0   0   0
Antelope Wells          60  28  66  33 /   0   0   0   0
Cloverdale              56  30  61  32 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

37-Slusher/33/36
Hazardous weather outlook, Mar 8, 4:45 AM MST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
445 AM MST Tue Mar 8 2022

NMZ401>417-TXZ418>424-091145-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
445 AM MST Tue Mar 8 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Breezy to windy conditions expected Wednesday and Thursday. Cool
temperatures with a slight chance for mountain snow showers and
lowland rain showers are possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Southern Hudspeth Highlands

When
March 8, 12:00 PM MST to March 31, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The month started with Abnormally Dry(D0) drought over the west and Moderate(D1) drought east, but by the end of the month, the west was in Moderate(D1) drought and Severe(D3) drought over the east.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
March 8, 12:00 PM MST to March 31, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The month started with most of the zone in Moderate(D1) drought and by the end of the month the entire zone was in Severe(D2) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013847, 1013848.